Richland Public Health class will offer training/distribution about Nalaxone


RICHLAND COUNTY — Richland Public Health is hosting a Project DAWN (Deaths Avoided With Naloxone) training and distribution class Nov. 15.

Through the Project DAWN program, Richland Public Health is able to educate, train and distribute Project DAWN kits to concerned individuals at no cost, made possible through an allocation from the Ohio Department of Health.

Richland Public Health will offer in-person training for individuals who would like a Project DAWN kit. The Nov. 15 class will be at noon, and the class will be held in the Corley Room (lower level, rear parking lot). Pre-registration is required. Call Amanda at 419-774-4550 or Emily at 419-774-4773. Training will be roughly 45 minutes and registered persons will receive a FREE Narcan Kit after completion of the training.

Project DAWN kits include two doses of naloxone (Narcan), one face shield for rescue breathing, a pair of gloves, a quick reference tool, a Project DAWN brochure and training DVD, and a Richland Public Health resource guide that includes treatment options throughout Richland County.

What is Project Dawn?

Project DAWN is named in memory of Leslie Dawn Cooper, who struggled with addiction for years before dying of a witnessed opioid overdose in 2009. Project DAWN is a public health community-based drug overdose education and naloxone distribution program.

Participants receive training on:

  • Recognizing the signs and symptoms of an opioid overdose;

 

  • Performing rescue breathing;

 

 

  • Calling emergency medical services;

 

 

  • Administering Narcan nasal spray.

 

 

THE OVERDOSE PROBLEM

In Richland County, there were 45 drug overdose deaths in 2018. There have been 34 drug overdose deaths through September in 2019 (with six deaths pending autopsy). The increased illicit use of a powerful opioid called fentanyl was a significant contributor to this rise in drug overdose deaths.

In a 2016 response to the growing issue, Richland Public Health became a distributor of naloxone for our law enforcement and emergency medical responders.

RISK FACTORS FOR AN OPIOID OVERDOSE

Mixing Drugs – Many overdoses occur when people mix heroin or prescription opioids with alcohol, benzodiazepines, or anti-depressants. Alcohol and benzodiazepines, such as Xanax (alprazolam), Klonopin (clonazepam) and Valium (diazepam), are particularly dangerous because, like opioids, these substances impact an individual’s ability to breathe.

Lowered Tolerance – Tolerance is the body’s ability to process a drug. Tolerance changes over time so those addicted may need more of a drug to feel its effects. However, tolerance can decrease rapidly when someone has taken a break from using a substance whether intentionally (in treatment) or unintentionally (in jail or hospital). Taking opioids after a period of not using can increase the risk of a fatal overdose.

Health Problems – Physical health impacts the body’s ability to manage opioids. Since opioids can impair the ability to breathe, those with asthma or other breathing problems are at higher risk for an overdose. Individuals with liver or kidney disease or dysfunction, heart disease or HIV/AIDS are also at an increased risk of an overdose.

Previous Overdose – A person who has experienced a nonfatal overdose in the past, has an increased risk of a fatal overdose in the future.

Richland Public Health is encouraging the community to learn more about the dangers of these unintentional overdose deaths. By being informed, many of the health risks associated with this issue can be avoided.

Staff report

galnews@aimmediamidwest.com